Is spotting or breakthrough bleeding normal while on the Pill?

    • In the first 2 or 3 months of Pill use, it is not uncommon for some women to experience breakthrough bleeding or spotting or bleeding between periods as their bodies adjust to the hormones. Irregular vaginal bleeding or spotting may occur while you are taking the pills. Irregular bleeding may vary from slight staining between menstrual periods to breakthrough bleeding which is a flow much like a regular period. Irregular bleeding occurs most often during the first few months of oral contraceptive use, but may also occur after you have been taking the pill for some time. Such bleeding may be temporary and usually does not indicate any serious problems. It is important to continue taking your pills on schedule. If the bleeding occurs in more than one cycle or lasts for more than a few days, talk to your healthcare professional.

      If after the first 3 months, you experience irregular bleeding that lasts for more than a few days, talk to your healthcare professional.